Pennsylvania, 2016Flash Flood in Pennsylvania, May 23, 2016
May 23, 2016 · NWS PHI · 1 event in 1 county or zone
Circulation around an offshore flow produced showers and thunderstorms during the late afternoon and early evening hours on the 23rd. Some of these thunderstorms produced gusty winds, pea-sized hail, and heavy rain which resulted in roadway flooding in a few locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Circulation around an offshore flow produced showers and thunderstorms during the late afternoon and early evening hours on the 23rd. Some of these thunderstorms produced gusty winds, pea-sized hail, and heavy rain which resulted in roadway flooding in a few locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 23, 2:45 PM EST, 2 hours 45 minutes earlier.
Area forecast discussion, May 23, 2:45 PM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
345 PM EDT MON MAY 23 2016
.SYNOPSIS...
The low offshore will begin to lift northeast away from our
region tomorrow. In the wake of that low, a ridge will build over
our region Wednesday and Thursday. The ridge will slowly shift
east through the remainder of the week. A few small troughs around
the edge of the high will keep unsettled summer like conditions
for through the weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
The surface is located to the southeast of the area and will make
its way north and then east through tonight. The upper level low is
located just off the Carolina coast and gradually pushing eastward.
As the upper low pushes east, it will help to move the surface low
away from our area.
Scattered showers and thunderstorms have developed across the region
this afternoon. As we head into this evening, these showers will
weaken and dissipate from west to east. The cumulus will start to
dissipate as we lose prime surface heating but cirrus will continue
to push in from the east. While skies may start to clear, we
anticipate that there will still be decent cloud cover overnight.
In areas where we see rain this evening, we may start to see some
fog development overnight as winds will go light and variable. If
the clouds clear more than expected, fog may become more
widespread across the region.
Temperatures are expected to fall into the 50s across the region
overnight.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
The upper low makes it way away from the eastern seaboard on
Tuesday. The surface low will also make its final push off to the
east of the area. Some energy rotating through the flow will help to
spark some showers on Tuesday, possibly an isolated thunderstorms as
well. We should start to dry out from southwest to northeast as we
head through the afternoon and into the evening.
Temperatures will be closer to normal with highs into the 70s
through much of the region. Areas along the coast may remain closer
to the upper 60s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Wednesday and Thursday...Upper level ridge will shift east, with
the ridge axis over our region by Thursday morning. If the
departing upper level low is slower to lift away from the region
than expected, the ridge may flatten a bit as the axis approaches
our region. The few models that are depicting this pattern are
showing showers across the Poconos and NW NJ late Wednesday as the
ridge weakens. For now have kept Wednesday and Wednesday night dry
as even if the ridge weakens slightly, there should be
considerable synoptic scale subsidence over our region. Once the
ridge axis shifts east of our region by late Thursday, we'll be
close enough to the periphery of the ridge that we could begin to
see primarily diurnally driven showers and thunderstorms,
initially confined to the NW portions of our region. Of more
certainty is that the region will have a very noticeable warming
trend, with 80s expected across much of the region both days.
Friday through Monday...There continues to be poor model agreement
and run to run consistency through this period, primarily as it
relates to a backdoor cold front in the region Friday or Saturday.
Most model solutions keep this front north of the region, but a
few models and ensemble members bring it as far south as our
region. If this scenario is correct, persistent onshore flow could
result in temperatures well below normal especially Saturday and
Sunday, and generally light and steady precip through much of the
period. For now though, have not included this in the forecast, it
seems an unlikely pattern for late May that a cold front would be
able to push this far south under an upper level ridge. Even with
models and ensemble members that show the ridge lingering over the
region, should still see chances for showers and thunderstorms
through the weekend as the region could be on the periphery of the
ridge.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Through tonight...Showers are popping up across the region this
afternoon with some isolated thunderstorms affecting the terminals.
As we head into tonight, the showers and thunderstorms are expected
to dissipate from west to east.
Winds will become light overnight and skies may even start to clear.
Should clearing occur, some fog will be possible especially in areas
where low level moisture has increased due to precipitation. We have
included some 4-6sm fog in the taf during the overnight/early
morning hours.
Tuesday...mainly VFR conditions are expected across the region. Any
fog should clear between 12-14z. Another round of scattered showers
is possible and even a few thunderstorms may occur. All activity
will decrease as we head towards the late afternoon/evening. Winds
will turn to the west for Tuesday.
Outlook...
Wednesday...VFR conditions expected.
Thursday through Saturday...Intermittent MVFR conditions with
showers and thunderstorms possible each day.
&&
.MARINE...
No changes were made to the current Small Craft Advisory this
afternoon. Small craft conditions continue across our southern ocean
waters in response to an offshore surface low. As the low moves
north tonight and then pulls away to the east, seas will start to
subside.
Winds may gust to around 20 knots through this evening before
lightening up overnight.
Outlook...
Wednesday through Saturday...winds and seas should stay below SCA
criteria.
RIP CURRENTS...
There is a moderate risk of rip currents at the Delaware Beaches
through this evening.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ452>455.
&&
Synopsis...Johnson
Near Term...Meola
Short Term...Meola
Long Term...Johnson
Aviation...Johnson/Meola
Marine...Johnson/Meola
Hazardous weather outlook, May 23, 2:28 PM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
328 PM EDT MON MAY 23 2016
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-241930-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
328 PM EDT MON MAY 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ004-241930-
DELAWARE BEACHES-
328 PM EDT MON MAY 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A MODERATE RISK OF RIP CURRENTS ON THE DELAWARE BEACHES
THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-241930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
328 PM EDT MON MAY 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 23, 2:41 PM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
341 PM EDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL WRIGHTSTOWN 40.27N 74.98W
05/23/2016 E0.25 INCH BUCKS PA SOCIAL MEDIA
0245 PM HAIL WARWICK TWP 40.24N 75.08W
05/23/2016 E0.25 INCH BUCKS PA SOCIAL MEDIA
0328 PM HAIL NORRISTOWN 40.12N 75.34W
05/23/2016 E0.25 INCH MONTGOMERY PA SOCIAL MEDIA
&&
EVENT NUMBER PHI1601038
EVENT NUMBER PHI1601039
EVENT NUMBER PHI1601040
SFJSpecial weather statement, May 23, 2:59 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
359 PM EDT MON MAY 23 2016
DEZ002-MDZ015-019-020-232100-
KENT-CAROLINE-TALBOT-QUEEN ANNE'S-
359 PM EDT MON MAY 23 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KENT...NORTHEASTERN
TALBOT...SOUTH CENTRAL QUEEN ANNE'S AND CENTRAL CAROLINE COUNTIES...
AT 358 PM EDT...A STRONG THUNDERSTORM WAS OVER DENTON...OR 14 MILES
SOUTHEAST OF CENTERVILLE...MOVING WEST AT 20 MPH.
WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
EASTON...DENTON...GREENSBORO...OAKLAND...RIDGELY...QUEEN ANNE...JUMPTOWN...
COPPERVILLE...HARMONY...TANYARD...SKIPTON...WYE MILLS...GRIFFIN...MATTHEWS...
CORDOVA AND HILLSBORO.
LAT...LON 3892 7621 3893 7620 3902 7580 3885 7571
3867 7614 3879 7620 3879 7619 3880 7620
3883 7619 3885 7620 3890 7620 3892 7626
TIME...MOT...LOC 1958Z 068DEG 17KT 3891 7585Special weather statement, May 23, 4:03 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
503 PM EDT MON MAY 23 2016
MDZ012-015-019-020-232215-
CAROLINE-TALBOT-KENT-QUEEN ANNE'S-
503 PM EDT MON MAY 23 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KENT...CENTRAL
QUEEN ANNE'S...NORTH CENTRAL CAROLINE AND NORTHERN TALBOT COUNTIES...
AT 502 PM EDT...A STRONG THUNDERSTORM WAS NEAR CHURCH HILL...OR 7
MILES NORTHEAST OF CENTERVILLE...MOVING WEST AT 5 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CENTERVILLE...CENTREVILLE...CHURCH HILL...OLD TOWN...STARR...CARVILLE...
HOPE...STARKEY CORNER...WYE MILLS AND QUEENSTOWN.
LAT...LON 3921 7589 3903 7586 3889 7616 3899 7619
3900 7617 3902 7620 3914 7623
TIME...MOT...LOC 2102Z 071DEG 4KT 3910 7595Local storm report, May 23, 4:10 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
510 PM EDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL WRIGHTSTOWN 40.27N 74.98W
05/23/2016 E0.25 INCH BUCKS PA SOCIAL MEDIA
0245 PM HAIL WARWICK TWP 40.24N 75.08W
05/23/2016 E0.25 INCH BUCKS PA SOCIAL MEDIA
0315 PM HAIL BLUE BELL 40.14N 75.27W
05/23/2016 M0.25 INCH MONTGOMERY PA SOCIAL MEDIA
0325 PM HAIL NORRISTOWN 40.12N 75.34W
05/23/2016 E0.25 INCH MONTGOMERY PA SOCIAL MEDIA
0328 PM HAIL KING OF PRUSSIA 40.10N 75.38W
05/23/2016 E0.25 INCH MONTGOMERY PA SOCIAL MEDIA
0435 PM HAIL EASTON 38.77N 76.08W
05/23/2016 M0.25 INCH TALBOT MD TRAINED SPOTTER
&&
EVENT NUMBER PHI1601038 PHI1601039 PHI1601043 PHI1601040 PHI1601041
PHI1601042
STAFFSpecial weather statement, May 23, 5:11 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
611 PM EDT MON MAY 23 2016
DEZ001-MDZ008-NJZ001-007>010-012-013-015>022-027-PAZ054-055-060>062-
070-071-101>106-232330-
NEW CASTLE-CECIL-SUSSEX-SOMERSET-MORRIS-WESTERN
MONMOUTH-ATLANTIC-HUNTERDON-MERCER-WARREN-CAMDEN-OCEAN-SALEM-
CUMBERLAND-SOUTHEASTERN BURLINGTON-MIDDLESEX-NORTHWESTERN
BURLINGTON-GLOUCESTER-CARBON-NORTHAMPTON-PHILADELPHIA-LEHIGH-MONROE-
BERKS-WESTERN MONTGOMERY-WESTERN CHESTER-EASTERN MONTGOMERY-LOWER
BUCKS-EASTERN CHESTER-DELAWARE-UPPER BUCKS-
611 PM EDT MON MAY 23 2016
...SCATTERED STRONG THUNDERSTORMS ACROSS THE AREA...
AT 607 PM EDT...SCATTERED STRONG THUNDERSTORMS WERE LOCATED ACROSS
EASTERN PENNSYLVANIA AND PORTIONS OF NEW JERSEY. THE STORMS WERE
MOVING FROM NORTHEAST TO SOUTHWEST AT 20 MPH. BRIEF HEAVY RAIN AND
PEA SIZED HAIL WERE POSSIBLE WITH ANY OF THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PHILADELPHIA...READING...TRENTON...CAMDEN...WILMINGTON...VINELAND...NEW
BRUNSWICK...PERTH AMBOY...NEWARK...MILLVILLE...EASTON...BRIDGETON...WEST
CHESTER...MORRISTOWN...ELKTON...SOMERVILLE...GLOUCESTER CITY...LEHIGHTON...
SOMERSET AND EDISON.
LAT...LON 4073 7577 4078 7581 4121 7517 4108 7503
4111 7498 4080 7437 4060 7446 4059 7420
4050 7428 4045 7422 3924 7517 3946 7552
3946 7554 3962 7557 3972 7551 3962 7561
3939 7553 3976 7607 4014 7588 4042 7632
TIME...MOT...LOC 2207Z 071DEG 4KT 4062 7554Special weather statement, May 23, 5:29 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
629 PM EDT MON MAY 23 2016
DEZ001-002-MDZ008-012-015-020-NJZ007>010-012>021-027-PAZ054-055-
060>062-070-071-101>106-232300-
KENT-NEW CASTLE-CAROLINE-QUEEN
ANNE'S-CECIL-KENT-SOMERSET-MORRIS-EASTERN MONMOUTH-WESTERN
MONMOUTH-HUNTERDON-MERCER-WARREN-CAMDEN-OCEAN-SALEM-CUMBERLAND-
SOUTHEASTERN BURLINGTON-MIDDLESEX-NORTHWESTERN
BURLINGTON-GLOUCESTER-CARBON-NORTHAMPTON-PHILADELPHIA-LEHIGH-BERKS-
MONROE-WESTERN MONTGOMERY-WESTERN CHESTER-EASTERN MONTGOMERY-LOWER
BUCKS-EASTERN CHESTER-DELAWARE-UPPER BUCKS-
629 PM EDT MON MAY 23 2016
...SCATTERED STRONG THUNDERSTORMS ACROSS THE AREA...
AT 627 PM EDT...AT 607 PM EDT...SCATTERED STRONG THUNDERSTORMS WERE
LOCATED ACROSS EASTERN PENNSYLVANIA AND PORTIONS OF NEW JERSEY. THE
STORMS WERE MOVING FROM NORTHEAST TO SOUTHWEST AT 20 MPH.
WIND GUSTS TO 40 MPH, DIME SIZED HAIL AND BRIEF HEAVY RAIN ARE
POSSIBLE WITH ANY OF THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PHILADELPHIA...READING...TRENTON...CAMDEN...WILMINGTON...VINELAND...
NEW BRUNSWICK...PERTH AMBOY...NEWARK...EASTON...BRIDGETON...WEST
CHESTER... ELKTON...SOMERVILLE...GLOUCESTER
CITY...LEHIGHTON...SOMERSET...EDISON... CALVERT AND BETHLEHEM.
LAT...LON 3931 7527 3946 7554 3972 7551 3972 7552
3892 7571 3937 7608 3952 7598 3972 7623
3987 7599 4014 7588 4028 7610 4102 7565
4070 7443 4067 7446 4060 7446 4059 7420
4044 7420 4047 7399
TIME...MOT...LOC 2227Z 239DEG 49KT 3989 7540Flash Flood, Philadelphia
- When
- May 23, 5:30 PM EST to 6:30 PM EST
- Where
- Philadelphia County, 0.27 mi NNW of (Pne)ne Arpt Philade to 1.15 mi NW of Bustleton
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 40.084, -75.022
Circulation around an offshore flow produced showers and thunderstorms during the late afternoon and early evening hours on the 23rd. Some of these thunderstorms produced gusty winds, pea-sized hail, and heavy rain which resulted in roadway flooding in a few locations.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 23 to 24, 20162 injured · EF3 · 64 events
- Tornadoes and Hail in Texas, May 23, 2016$153,000 · EF3 · 10 events
- Tornado and Flash Flood in Nebraska, May 23, 2016$1.9 million · EF0 · 12 events
- Flash Flood and Hail in Kansas, May 23 to 24, 2016$465,000 · 1.75 in hail · 5 events
- Flood and Lightning Strike in Texas, May 23, 20161 injured · $330,000 · 2 events
- Hail and Damaging Wind in Texas, May 23, 20163.11 in hail · 29 events
- Hail and Damaging Winds in Minnesota, May 23, 2016$20,000 · 1.75 in hail · 10 events
- Tornadoes and Hail in Oklahoma, May 23 to 24, 2016$15,000 · EF0 · 8 events
- Tornado and Flash Flood in Iowa, May 23 to 24, 2016EF0 · 14 events
- Heavy Rain in Iowa, May 23, 20167 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 23, 20161 in hail · 6 events
- Hail in Maryland, May 23, 20160.88 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625814.